← Reference Library

Of mixed vegetables and cardiac arrhythmias - Digitalis purpurea confused with Borago officinalis: a case series of accidental digitoxin intoxications

Iraci, F. and Herdeg, C. and Holzwarth, M. and Storz, M.A. · Journal of Cardiology Cases · 2023

Clinical study

Abstract

We present the case series of two women aged 35 and 60 years who presented to our emergency department with severe vomiting, nausea, and malaise. Their symptoms started approximately 2 h after the ingestion of home-made mixed vegetables with freshly picked vegetables and leaves from the patients' garden, of which one was supposed to be borage. An electrocardiogram revealed diffuse ST-segment depression with down-up sloping in both patients. We supposed an accidental confusion of wild borage ( Borago officinalis ) with foxglove ( Digitalis purpurea ). Both patients were subsequently admitted to the intermediate-care-unit for close monitoring and continuous activated charcoal administration. Digitoxin serum concentrations were elevated in both patients (40.9 and >50 ng/ml, respectively - reference therapeutic range 8-18 ng/ml). The younger woman, despite the relatively lower serum digitoxin concentrations, presented a single episode of advanced atrioventricular block and long-lasting sinus bradycardia. Both showed a complete recovery. Although not uncommon, our case series reiterates the fact that such plant misclassifications are potentially life-threating and warrant the treating physicians' full attention. Learning objective Plant poisoning is a frequent reason for consultation of poison information centers and may result in life-threatening cardiac arrhythmias. Confusion of foxglove leaves ( Digitalis purpurea ) with borage leaves ( Borago officinalis L. ), which is a popular food ingredient for mixed salads, is not uncommon. Without a dedicated medical history, such cases are difficult to diagnose and warrant the treating physicians' full attention and the involvement of a local poison information center.

How to cite

Iraci, F. and Herdeg, C. and Holzwarth, M. and Storz, M.A (2023) 'Of mixed vegetables and cardiac arrhythmias - Digitalis purpurea confused with Borago officinalis: a case series of accidental digitoxin intoxications', Journal of Cardiology Cases, 28(2), pp. 86-90. doi:10.1016/j.jccase.2023.04.007

This reference is part of the evidence base for the Omnia Sana plant database. Source links open the original publication; Omnia Sana does not host third-party content.